Thunderstorm Wind, Herkimer
- When
- August 9, 4:50 PM EST to 5:00 PM EST
- Where
- Herkimer County, Russia
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.267, -75.083
A lake breeze front off Lake Ontario, interacted with a hot and humid air mass, to trigger a thunderstorm cluster in western New York during the late afternoon of August 9. As the thunderstorm complex reached the Mohawk Valley, it evolved into a supercell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A lake breeze front off Lake Ontario, interacted with a hot and humid air mass, to trigger a thunderstorm cluster in western New York during the late afternoon of August 9. As the thunderstorm complex reached the Mohawk Valley, it evolved into a supercell. The supercell then developed into a mesoscale convective system (MCS) as it move into the Lake George / Saratoga region and into the northern Taconics. This storm left a large swath of damage including numerous trees and power poles knocked down in the Herkimer County towns of Russia, Ohio, Norway, Fairfield, Salisbury and Dolgeville. A National Weather Service team was deployed to investigate the damage in Poland and Newport also in Herkimer County. In Poland, the team found a swath of snapped trees and six snapped power poles on Route 8 between North Gage and Brayton Roads, knocked down in the same direction in a path two tenths of a mile wide. The winds were estimated to have blown as high as 60 to 80 mph. Similar damage was reported in the area where Route 28 crosses the West Canada Creek. At the intersection of Route 28 and Main Street, two large pine trees were knocked down onto a house and car. Eyewitnesses also reported hail as large as two inches in diameter. Along Route 28 just south of Newport, large trees and power poles were knocked down by straight line winds again estimated between 60 and 80 mph. On Main street in Newport, more trees and power lines were downed, all in the same direction and one tree fell onto a house. Eyewitnesses also reported one and a half inch hail diameter. In Fairfield, near the intersection of Route 29 and Platform Road, a tree toppled onto a car but did not injure the driver. A trailer home was totally destroyed near that town as well. Police reported numerous trees and wires down between 6 and 7 PM throughout a large area of Fulton County. The National Weather Service investigated an area around Stratford which had the most concentrated damage in the county. They found a large scattering of downed trees and power lines in the vicinity of Route 29A, between Paper Mill Corners and Stratford Road. There were reports of a rotating wall cloud in this vicinity. Wind damage then spread into Warren County, as power lines were blown down in both the villages of Lake Luzerne and Lake George. A 75 mph wind gust was observed in Stillwater, Saratoga County with trees also blown down. Also in Saratoga County, scattered trees were blown down in Malta, Clifton Park, Saratoga Springs and Saratoga Lake. At one point, 30 roads were temporarily closed throughout Saratoga Springs. At Saratoga Lake, a huge tree fell onto and crushed three boats. Even though the core of the storm passed north of Schenectady, winds from the outflow boundary were strong enough to produce wind damage in the city of Schenectady. Police reported numerous trees and wires down as well as siding ripped off a building. There was one damage report in Rensselaer County. Trees and wires were blown down at Melrose. The National Weather Service Team concluded that the damage from this cluster of storms was the result of straight line thunderstorm winds. The thunderstorms temporarily knocked out power to an estimated 10,000 customers in the Lake George Saratoga Region and an additional 3,000 homes in the Mohawk Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT THU AUG 9 2001 SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON. MCKINLEY/RCK .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 101000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 500 PM EDT THU AUG 9 2001 ...STRONG THUNDERSTORMS POSSIBLE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND ON FRIDAY... A COLD FRONT WILL MOVE SOUTHEAST ACROSS NEW YORK AND NEW ENGLAND ON FRIDAY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WIND AND LARGE HAIL. AS THE COLD FRONT APPROACHES THE ST. LAWRENCE VALLEY OVERNIGHT...THERE IS A POSSIBILITY THAT A FEW STRONG TO SEVERE STORMS MAY DEVELOP ACROSS THE SOUTHERN ADIRONDACKS BETWEEN MIDNIGHT AND DAWN. HOWEVER...A MORE SIGNIFICANT THREAT FOR SEVERE WEATHER EXISTS DURING THE DAY ON FRIDAY. DAYTIME HEATING AND HIGH DEWPOINTS WILL COMBINE WITH STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE A THREAT FOR SEVERE STORMS...WITH DAMAGING WINDS AND LARGE HAIL...WHICH WILL DEVELOP AHEAD OF THE FRONT DURING THE DAY. TO THE NORTH AND WEST OF THE CAPITAL DISTRICT...THE THREAT FOR SEVERE WEATHER WILL BE GREATEST FROM LATE MORNING THROUGH EARLY AFTERNOON. FROM THE CAPITAL DISTRICT SOUTH AND EAST...THE SEVERE WEATHER WILL BE GREATEST DURING THE AFTERNOON HOURS. THE FRONT IS FORECAST TO BE THROUGH THE REGION BY EARLY EVENING.
The national radar mosaic for the moment the first event began.
20 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264339, 5264406, 5264408, 5264412, 5264407, 5264423, 5264424, 5264409, 5264410, 5264411, 5264413, 5264414, 5264415, 5264416, 5264417, 5264418, 5264419, 5264420, 5264425, 5264426, 5264421, 5264422.